Alert archive / Florida / Tornado Warnings in 2022

Tornado Warning 25, NWS Tampa Bay, FL

September 28, 2022DeSoto County, Hardee County, Highlands County, Florida

NWS Tampa Bay, FL issued this tornado warning at Sep 28, 2022, 11:38 AM EDT for DeSoto County, Hardee County, Highlands County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2022, 11:38 AM EDT (15:38 UTC)
Expired
Sep 28, 2022, 12:15 PM EDT
In force
37 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties DeSoto County, FL, Hardee County, FL, Highlands County, FL

The radar

The Tampa radar (KTBW), 85 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 4:59 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2022-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

400 
WFUS52 KTBW 281538
TORTBW
FLC027-049-055-281615-
/O.NEW.KTBW.TO.W.0025.220928T1538Z-220928T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
1138 AM EDT Wed Sep 28 2022

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  West central Highlands County in south central Florida...
  Eastern Hardee County in central Florida...
  Northeastern DeSoto County in south central Florida...

* Until 1215 PM EDT.
    
* At 1138 AM EDT, a severe thunderstorm capable of producing a
  tornado was located 10 miles west of Lake Placid, moving northwest
  at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wauchula around 1210 PM EDT.

Other locations impacted by this tornadic thunderstorm include Zolfo
Springs, Sweetwater and Crewsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2731 8145 2722 8152 2742 8192 2762 8176
TIME...MOT...LOC 1538Z 130DEG 37KT 2730 8155 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
1 follow-up statement
976 
WWUS52 KTBW 281611
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1211 PM EDT Wed Sep 28 2022

FLC027-049-055-281621-
/O.EXP.KTBW.TO.W.0025.000000T0000Z-220928T1615Z/
Highlands FL-Hardee FL-DeSoto FL-
1211 PM EDT Wed Sep 28 2022

...THE TORNADO WARNING FOR WEST CENTRAL HIGHLANDS...EASTERN HARDEE
AND NORTHEASTERN DESOTO COUNTIES WILL EXPIRE AT 1215 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 500 PM EDT for south central
and central Florida.

LAT...LON 2731 8145 2722 8152 2742 8192 2762 8176
TIME...MOT...LOC 1611Z 130DEG 37KT 2750 8182 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Sep 28, 8:14 AM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 28, 8:14 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
814 AM EDT Wed Sep 28 2022

...New AVIATION...

.AVIATION...
(12Z TAFS)
Issued at 809 AM EDT Wed Sep 28 2022

Hurricane Ian has continued to strengthen overnight and continues to
slowly move northward just off the coast of SW FL. The effects from
Ian will be felt over the next 24 hours at all terminals in west
central and southwest Florida. SHRA/TSRA will persist through the
period with areas of IFR/LIFR for low CIGs and VSBY. East winds
around 25 to 35 knots with gusts to 45 knots this morning will
gradually increase from south to north with sustained winds of 50 to
70 knots with gusts to 90 to 100 knots this evening as the storm
makes landfall.

&&

.DISCUSSION...
Issued at 157 AM EDT Wed Sep 28 2022

Major Hurricane Ian remains the dominant weather feature for the
next couple days. Life-threatening storm surge, freshwater flooding,
winds, and tornadoes are all expected across portions of west
central and SWFL. For the latest information on the forecast for
Ian, please see the National Hurricane Center and the Hurricane
Local Statement.

After Ian clears the area, drier and more stable air is expected to
settle across the area, with a more easterly flow settling in across
the region. It may also end up feeling a touch more pleasant with
slightly cooler overnight lows and dewpoints in the upper 60s.

&&

.MARINE...
Issued at 157 AM EDT Wed Sep 28 2022

Dangerous marine conditions are expected across coastal waters today
as Major Hurricane Ian approaches the coast. Into the weekend,
boaters should expect for dangerous conditions to persist across all
coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  80  74  82  72 / 100 100  80  70
FMY  84  79  84  76 / 100  80  80  50
GIF  82  74  82  71 / 100 100  90  70
SRQ  81  74  81  73 / 100 100  80  60
BKV  78  70  78  68 / 100  90  90  70
SPG  78  74  79  73 / 100  90  80  70

&&

Sea Breeze Thunderstorm Regime For Wednesday: 7
Sea Breeze Thunderstorm Regime For Thursday: 7

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late Thursday night for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

     Tropical Storm Warning for Coastal Citrus-Coastal Hernando-
     Coastal Levy-Coastal Pasco-Inland Citrus-Inland Hernando-
     Inland Levy-Inland Pasco-Sumter.

     Hurricane Warning for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Hillsborough-Inland Lee-
     Inland Manatee-Inland Sarasota-Pinellas-Polk.

     Storm Surge Warning for Coastal Charlotte-Coastal Citrus-Coastal
     Hernando-Coastal Hillsborough-Coastal Lee-Coastal Levy-
     Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland Lee-
     Pinellas.

Gulf waters...Tropical Storm Warning for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM-Waters from Tarpon Springs to
     Suwannee River FL out 20 to 60 NM.

     Hurricane Warning for Charlotte Harbor and Pine Island Sound-
     Coastal waters from Bonita Beach to Englewood FL out 20 NM-
     Coastal waters from Englewood to Tarpon Springs FL out 20
     NM-Tampa Bay waters-Waters from Bonita Beach to Englewood
     FL out 20 to 60 NM-Waters from Englewood to Tarpon Springs
     FL out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Wynn
DECISION SUPPORT....Davis
UPPER AIR/CLIMATE...Davis

In the hours before

Local storm report, Sep 28, 10:46 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1046 AM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     TROPICAL STORM   3 NW SIESTA KEY         27.32N 82.60W
09/28/2022                   GMZ853             FL   MESONET

            MESONET STATION XLID NEW PASS SHOAL LIGHT.

1026 AM     TROPICAL STORM   7 NW PALMETTO           27.60N 82.65W
09/28/2022                   GMZ830             FL   MESONET

            MESONET STATION XSKY SKYWAY FISHING PIER.

1017 AM     TROPICAL STORM   SANIBEL                 26.44N 82.10W
09/28/2022                   LEE                FL   MESONET

            MESONET STATION TS755 DING DARLING NWR.

1036 AM     TROPICAL STORM   2 SE SOLANA             26.92N 82.00W
09/28/2022                   CHARLOTTE          FL   ASOS

            ASOS STATION KPGD PUNTA GORDA.

&&
Local storm report, Sep 28, 11:16 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1116 AM EDT WED SEP 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     TROPICAL STORM   1 WNW SARASOTA          27.34N 82.56W
09/28/2022                   GMZ853             FL   MESONET

            MESONET STATION XSRB SARASOTA BAY MARKER 17
            72MPH GUST.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:35 PM EDTTornado WarningTBWCharlotte, Lee10 min
Sep 27, 9:49 PM EDTTornado WarningTBWCharlotte, Lee5 min
Sep 28, 9:51 AM EDTRiver Flood WarningTBWCitrus21 days
Sep 28, 10:46 AM EDTExtreme Wind WarningTBWLee119 min
Sep 28, 12:03 PM EDTExtreme Wind WarningTBWCharlotte, Sarasota117 min
Sep 28, 3:03 PM EDTExtreme Wind WarningTBWCharlotte, DeSoto, Lee, Manatee, Sarasota3 hr
Sep 28, 3:15 PM EDTFlash Flood WarningTBWCharlotte, Manatee, Sarasota4 hr
Sep 28, 5:27 PM EDTExtreme Wind WarningTBWCharlotte, DeSoto, Hardee, Highlands, Lee, Manatee and 1 more2 hr
Sep 28, 5:52 PM EDTFlash Flood WarningTBWCharlotte, DeSoto, Hardee, Highlands, Lee, Manatee and 1 more3 hr
Sep 28, 7:29 PM EDTExtreme Wind WarningTBWCharlotte, DeSoto, Hardee, Highlands, Polk2 hr
Sep 28, 7:47 PM EDTFlash Flood Warning EmergencyCatastrophic damage threatTBWCharlotte, DeSoto, Hardee, Highlands, Manatee, Sarasota3 hr

Nearby

Tornado Warnings in Florida, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.